Thunderstorm Wind, Schuylkill
- When
- May 24, 2:52 PM EST
- Where
- Schuylkill County, Pottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.667, -76.183
Trees were knocked down by thunderstorm winds in Pottsville.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 24, 2:06 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 306 PM EDT MON MAY 24 2004 .SHORT TERM... WARM HUMID AMS IN PLACE OVER PA IN WARM SECTOR OF OBLONG SFC LOW OVER ERN MI. TWO SVR TSTM WATCHES IN EFFECT COLLECTIVELY COVERING MOST OF CWA EXCLUDING LOWER SUSQUEHANNA VALLEY. ISOLATED CONVECTION OCCURRING MAINLY OVER EASTER CWA...BUT EAST TO WEST ORIENTED COLD FRONT FROM MI LOW AND BEST DISCERNIBLE SHORTWAVE IN WV IMAGERY HAVING ALREADY LIFTED INTO NEW ENG IS LIMITING SFC CONVERGENCE AND STRONG TRIGGER FOR INITIATION OF WIDESPREAD CONVECTION. WILL HOLD ZONES TO JUST BEFORE 4PM TO ALLOW FIRST WATCH TO EXPIRE OR BE REISSUED. GARTNER LATER TUES INTO WED WE SHUD SEE ANOTHER SURGE OF MOISTURE AND RW/TRW MAKE A RETURN. CUD BE A VERY INTERESTING SITUATION DEVELOPING IF THE GFS VERIFIES AS IT TAKES A NICE SLUG QPF RIGHT THRU THE STATE. THE ETA IS A LITTLE MORE BELIEVABLE WITH A FLATTER WAVE AND A BIT LESS QPF OVERALL. THE GFS APPEARS TO DEVELOP SOME SORT OF CONVECTION PROBLEM DEVELOPING THIS ODD LOOKING 40+ VORT CENTER AT 500MB FROM A VERY FLAT WAVE/RIPPLE THAT ORIGINATES OVER THE MISS VALLEY EARLY IN THE DAY. JL .LONG TERM... UPR TROF WILL SWING SFC SYSTEM THUR CWA WED WITH CHANCE SHOWER/TSTSMS. HTS WILL ONLY LITTLE TIME TO REBUILD BEFORE WEAK NRN STREAM WAVE MOVES THRU ON FRI. WARM FRONT WILL LIFT SLOWLY THRU THE AREA THRU THE UPCOMING HOLIDAY WEEKEND AS SRLY FLOW INCREASES AND HEIGHTS BUILD AS UPR TROF DEVELOPS OVER THE CENTRAL U.S. GARTNER .AVIATION... SOME POTENTIAL FOR LATE NIGHT VIS RESTRICTIONS TONIGHT IN THE USUAL SUSPECTS...LIKE BFD AND IPT. BUT OVERALL LOWERING DEWPOINTS SHUD LEAD TO A REASONABLE PERIOD OF FLYING CONDITIONS LASTING THRU MUCH OF THE DAY TUES. JL && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 62 83 65 80 / 10 10 60 40 WILLIAMSPORT 56 79 62 76 / 10 10 70 40 BRADFORD 47 72 57 68 / 10 20 90 40 JOHNSTOWN 55 77 61 69 / 10 20 80 40 ALTOONA 55 79 62 76 / 10 10 60 40 STATE COLLEGE 55 78 62 75 / 10 10 60 40 SELINSGROVE 55 81 62 77 / 10 10 60 40 LANCASTER 60 84 64 79 / 10 10 60 40 YORK 58 82 63 79 / 10 10 60 40 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCHES TIL 20 AND 21Z FOR MOST OF CENTRAL PA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 546 AM EDT MON MAY 24 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-250944- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 546 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE SUSQUEHANNA VALLEY THIS AFTERNOON IN ADVANCE OF A COLD FRONT. ISOLATED WIND GUSTS EXCEEDING 58 MPH...ALONG WITH LARGE HAIL ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: A STRONG UPPER AIR DISTURBANCE WILL ACCOMPANY A RAPID RETURN OF WARM MOIST AIR INTO CENTRAL PENNSYLVANIA LATE TUESDAY AND TUESDAY NIGHT. THERE IS THE POSSIBILITY THAT STRONG TO SEVERE THUNDERSTORMS OVER NORTHERN OHIO AND SOUTHERN LOWER MICHIGAN LATE TUESDAY AFTERNOON WILL CONSOLIDATE INTO A LARGE SEVERE THUNDERSTORM COMPLEX...AND THEN RACE SOUTHEAST ACROSS CENTRAL PENNSYLVANIA BETWEEN ABOUT MIDNIGHT AND 6 AM WEDNESDAY MORNING. THIS TYPE OF WEATHER FEATURE CAN PRODUCE WIDESPREAD STRONG WINDS AND WIND DAMAGE...FREQUENT LIGHTNING...AND 1 TO 2 INCHES OF RAINFALL. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EDT MON MAY 24 2004 PAZ051>053-058-242000- COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA- 1106 AM EDT MON MAY 24 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT MONDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... COLUMBIA...MONTOUR...NORTHUMBERLAND AND SCHUYLKILL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1157 AM EDT MON MAY 24 2004 PAZ051>053-058-250156- COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA- 1157 AM EDT MON MAY 24 2004 ...SEVERE WEATHER OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF EASTERN PENNSYLVANIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1247 PM EDT MON MAY 24 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050- 056-063-242100- BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-CUMBERLAND PA-ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-PERRY PA-POTTER PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA- 1247 PM EDT MON MAY 24 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD... CLINTON...CUMBERLAND...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...LYCOMING...MCKEAN...MIFFLIN...PERRY...POTTER...SNYDER... SOMERSET...SULLIVAN...TIOGA...UNION AND WARREN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT MON MAY 24 2004 PAZ058-242030- SCHUYLKILL- 330 PM EDT MON MAY 24 2004 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY... AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MINERSVILLE...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR POTTSVILLE AND SCHUYLKILL HAVEN AROUND 335 PM...PORT CARBON...LANDINGVILLE AND ST. CLAIR AROUND 340 PM...ORWIGSBURG...NEW PHILADELPHIA...MIDDLEPORT AND AUBURN AROUND 345 PM AND DEER LAKE AROUND 350 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
The State College radar (KCCX), 156 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were knocked down by thunderstorm winds in Pottsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399691.